MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134805
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Perforation (2513)
Date of Event 08/22/2025
Type of Reportable Event Serious Injury
Event or Problem Description
During an idvt (idiopathic ventricular tachycardia) ablation with a thermocool® smart touch® sf uni-directional navigation catheter, the patient experienced cardiac perforation that required pericardiocentesis and cardiac surgery.It was reported that the physician advanced the catheter into the coronary sinus, and there was a drop in impendence.The doctor proceeded to ablate inside the coronary sinus, and the pressure and ultrasound was "fine." five minutes later they pulled back and went to the left side of the heart, and into the "lvot" (left ventricular outflow tract).They were ablating when someone noticed a drop in pressure.The ultrasound was checked, and they noticed an effusion.They proceeded to do a "tap." pericardiocentesis was performed, and 600 mil was removed.The patient was transported for cardiothoracic surgery.The injury was listed as a cardiac perforation.The physician¿s opinion on the cause of this adverse event was that they felt the catheter perforated the cs (coronary sinus) with the additional support provided when advancing the agilis sheath.The intervention provided was surgery, and during surgery it was noted that the bleeding had stopped, and they sutured the coronary sinus (cs) to ensure closure.The outcome of the adverse event was fully recovered (no residual effects).The patient required extended hospitalization because additional surgery required a longer hospital stay and recovery.The procedural act (activated clotting time) during the procedure was >350 per protocol.Ngen generator was used, and the energy delivered when the event occurred was rf (radiofrequency).The sheath was not exchanged, and the catheter was exchanged once.The event occurred during mapping/ablation phase.The flow setting for irrigation was 8ml/min and 15ml/min during ablation in lvot and 30ml/min during ablation in cs.Correct catheter settings selected on the generator were yes/no.Staff was instructed by the physician to increase flow in the cs for ablation.Correct settings were used everywhere else.No issues with flow rate change at the start of ablation.No error messages observed on biosense webster equipment during the procedure.The force visualization features used were graph, dashboard, vector, and visitag.The visitag module parameters for stability used were time coloring ¿ 10 to 30sec and tag settings - 3mm, 10s, 5g, 30%.The additional filter used with the visitag was respiratory gating.
 
Additional Manufacturer Narrative
D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2025, the bwi product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.D4 sections have been updated: - lot 31647783l - exp date (b)(6) 2028 - udi (b)(4).If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: pc-(b)(4).
 
Additional Manufacturer Narrative
On 15-oct-2025, the product investigation was completed.During an idvt (idiopathic ventricular tachycardia) ablation with a thermocool® smart touch® sf uni-directional navigation catheter, the patient experienced cardiac perforation that required pericardiocentesis and cardiac surgery.It was reported that the physician advanced the catheter into the coronary sinus, and there was a drop in impendence.The doctor proceeded to ablate inside the coronary sinus, and the pressure and ultrasound was "fine." five minutes later they pulled back and went to the left side of the heart, and into the "lvot" (left ventricular outflow tract).They were ablating when someone noticed a drop in pressure.The ultrasound was checked, and they noticed an effusion.They proceeded to do a "tap." pericardiocentesis was performed, and 600 mil was removed.The patient was transported for cardiothoracic surgery.The injury was listed as a cardiac perforation.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and revision of all device features were performed.Visual inspection revealed no damage or anomalies on the device.The device was connected to carto 3 system and an ablation cycle was performed, no force, magnetic, noise, temperature or impedance issues were found.Additionally, device was deflected and irrigated during the test and no issues were observed.A manufacturing record evaluation was performed for the finished device lot number 31647783l and no internal action was found during the review.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.The instructions for use (ifu) states the following recommendations: when using the catheter with conventional systems (such as fluoroscopy or intracardiac echocardiography), with the carto¿ 3 system, careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.Catheter advancement should be done under direct imaging guidance.Do not use excessive force to advance or withdraw the catheter when resistance is encountered.The firmness of the braided tip dictates that care must be taken to prevent perforation of the heart.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23053779
Report Number2029046-2025-03158
Device Sequence Number18314154
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)280523(10)31647783L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134805
Device Lot Number31647783L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2025
Supplement Date Received by Manufacturer09/18/2025
10/15/2025
Initial Report FDA Received Date09/15/2025
Supplement Report FDA Received Date10/15/2025
11/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/24/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AGILIS SHEATH.; CARTO¿ 3 SYSTEM.; NGEN¿ GENERATOR.; SOUNDSTAR® CATHETER.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient Age70 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite